Ask a Texas Heart Institute Doctor
Informed patients make better patients.
Question:Is repeated cardioversion wise for an 88 year old?
My dad had heart surgery fifteen years ago - valve replacement and two bypasses. He is now 88 and has atrial fibrillation. (also just caught a cold and it developed into bronchitis). They have cardioverted Dad two times with only temporary success. He is taking amiodarone. The doctor said his heart is only 25% efficient. They plan to cardiovert him again this week. What do you think of all this cardioversion for a man his age? The meds don't seem to be working. He is very tired. (My husband had a-fib and was cardioverted with only temporary effectiveness) and then took Ticosyn and then after a year of good heart rhythm, went back into afib and was ablated. Just wondering about cardioverting Dad so much. Thanks for any help you can offer.
submitted by Dina from USA on 8/19/2013
by Texas Heart Institute cardiologist, Mehdi Razavi, MD
In general cardioversion is a very safe procedure. Even pregnant women can have this done on multiple occasions with minimal ill effects. Amiodarone is one of the most powerful antiarrhythmic medications but does have a number of side effects (most of these occur in the setting of chronic, long-term use). The atrial fibrillation is likely contributing to your father's symptoms, especially since patients with less cardiac reserve tend to rely on normal rhythm much more than patients with preserved cardiac function. I hope this information is of help.
See also on this site:
Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated August 2013